South Dakota, 2011High Wind in South Dakota, November 26, 2011
November 26, 2011 · NWS UNR · 13 events in 13 counties and zones
A strong pressure gradient developed across the area behind a passing cold front. The strongest winds were noted over the northwestern into south central South Dakota plains during the morning and early afternoon, where northwest winds of 30 to 45 mph and gusts around 60 mph were recorded.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient developed across the area behind a passing cold front. The strongest winds were noted over the northwestern into south central South Dakota plains during the morning and early afternoon, where northwest winds of 30 to 45 mph and gusts around 60 mph were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 25, 10:41 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Nov 25, 10:41 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1041 PM MST FRI NOV 25 2011
.AVIATION...06Z TAFS
MVFR AND LOCALIZED IFR CONDITIONS IN -RASN WILL CONTINUE ACROSS
PORTIONS OF SWRN AND SCNTRL SD THROUGH 09Z. OTHERWISE...VFR
CONDITIONS EXPECTED THROUGH SATURDAY. NW WINDS GUSTING OVER 40KTS
AT TIMES WILL CONTINUE OVERNIGHT ACROSS WRN SD. EVEN STRONGER NW
WINDS...GUSTS TO AROUND 50KTS...ARE FORECAST SATURDAY...ESPECIALLY
EAST OF THE BLKHLS.
&&
.PREV DISCUSSION... /ISSUED 900 PM MST FRI NOV 25 2011/
UPDATE...COLD FRONT CURRENTLY PUSHING INTO SCNTRL SD WITH
POST FRONTAL RAIN/SNOW SHOWERS FALLING WWD TO THE BLKHLS. THIS
ACTIVITY WILL CONTINUE TO TRACK QUICKLY SEWD OVERNIGHT AND OUT OF
THE CWFA BEFORE DAYBREAK SATURDAY. GUSTY NW WINDS BEHIND THE FRONT
EXPECTED TO INCREASE FURTHER OVERNIGHT AS 5-7MB/3HR PRES RISES
CURRENTLY OVER MT/WY SPREAD SEWD INTO OUR CWFA. PROFILES SHOW
WINDS IN THE 850-700MB LAYER INCREASING TO 50-65KTS LATER THIS
EVENING ON THE SD PLAINS AS SHORTWAVE CURRENTLY MOVING THRU WRN SD
SHIFTS A BIT FURTHER EAST. SUBSIDENCE IN THE WAKE OF SHORTWAVE
WILL HELP MIX THESE STRONGER WINDS TOWARDS THE SURFACE..BUT FULL
MIXING WILL BE SOMEWHAT LIMITED DUE TO LACK OF COLD ADVECTION
(TEMPS CURRENTLY IN THE 30S OVER CNTRL/ERN MT). WHILE WINDS MAY
APPROACH HIGH WIND CRITERIA IN SOME PLACES...MOST NOTABLY ON THE
ERN SLOPES OF THE BLKHLS...WIDESPREAD HIGH WIND CRITERIA WINDS
ARE NOT EXPECTED SO CURRENT WIND ADVISORY LOOKS GOOD FOR THE
OVERNIGHT HOURS.
SATURDAY MORNING...MIXING SHOULD INCREASE SOMEWHAT WITH INSOLATION
AND CONTINUED SUBSIDENCE BEHIND DEPARTING SHORTWAVE...SO AREAS ON
THE SD PLAINS SHOULD REACH HIGH WIND CRITERIA FOR A FEW HOURS.
STRONGEST CORE OF WINDS WILL BEGIN TO PUSH SOUTH/EAST OF OUR CWFA
SATURDAY AFTERNOON.
PREV DISCUSSION... /ISSUED 533 PM MST FRI NOV 25 2011/
DISCUSSION...BAND OF RAIN/SNOW CONTINUES TO PUSH FROM NERN WY INTO
FAR WRN SD ALONG AND BEHIND THE COLD FRONT. WEBCAMS/SURFACE
REPORTS SHOW A FEW INCHES OF SNOW HAS ALREADY ACCUMULATED IN NERN
WY AND THE NRN BLKHLS SO HAVE UPPED THE POPS AND SNOW AMOUNTS FOR
THIS EVE FOR NERN WY AND WRN SD.
PREV DISCUSSION... /ISSUED 258 PM MST FRI NOV 25 2011/
DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTH
CENTRAL CANADA...WITH COLD FRONT STRETCHING ACROSS EASTERN MT INTO
NORTHEASTERN WY. A WARM FRONT ALSO STRETCHES FROM SOUTHEASTERN MT INTO
CENTRAL SD. UPPER LEVEL ANALYSIS SHOWS TROF OVER THE SOUTHERN HIGH
PLAINS...WITH WEAKER SHORTWAVE TROF OVER THE NORTHERN ROCKIES AND
NORTHERN HIGH PLAINS. STRONG UPPER LEVEL JET IS IN PLACE AHEAD OF
SOUTHERN TROF FROM THE SOUTHERN PLAINS INTO THE UPPER MIDWEST.
CLOUDS ARE INCREASE ACROSS WESTERN AREAS...WITH PARTLY CLOUDY
SKIES TO THE EAST. REGIONAL RADARS SHOW SCATTERED SHOWERS FROM
EASTERN MT INTO NORTHEASTERN WY. EVEN A COUPLE OF LIGHTNING
STRIKES NOTED IN THE GILLETTE AREA IN THE LAST HOUR. TEMPS ARE IN
THE 40S AND 50S...WARMEST ACROSS SOUTHERN SD. WINDS ARE INCREASING
ACROSS NORTHERN AND WESTERN PORTIONS OF THE CWA.
THE COLD FRONT WILL MOVE QUICKLY ACROSS WESTERN PORTIONS OF THE
CWA LATE THIS AFTERNOON...AND THE REST OF THE CWA IN THE EVENING.
GUSTY WEST-NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT FROM WEST
TO EAST LATER THIS AFTERNOON AND EVENING AS AREA OF STRONG
PRESSURE RISES MOVE THROUGH AND COLDER AIR SLIDES IN. THE CORE OF
THESE PRESSURE RISE WILL LIKELY MOVE ACROSS NORTHERN AREA DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS. A STRONG PRESSURE
GRADIENT WILL DEVELOP ACROSS THE REGION TONIGHT AND LINGER INTO
SATURDAY. ADVISORY CRITERIA WINDS CAN BE EXPECTED TONIGHT ACROSS
MOST OF THE WESTERN AND SOUTH CENTRAL SD PLAINS. SHORTWAVE ENERGY
WILL ALSO PASS THROUGH THE AREA DURING THE LATE AFTERNOON AND
EVENING...BRINGING A GOOD CHANCE FOR RAIN AND SNOW SHOWERS ACROSS
NORTHEASTERN WY AND THE BLACK HILLS. CHANCES FOR PCPN WILL
DECREASE AS THE WAVE MOVES EAST THIS EVENING. A LIGHT ACCUMULATION
OF SNOW...GENERALLY AN INCH OR LESS...IS POSSIBLE ACROSS THE
HIGHER ELEVATIONS OF THESE AREAS. PCPN SHOULD TAPER OFF/EXIT THE
AREA BY MIDNIGHT. TEMPS WILL DROP INTO THE 20S BY MORNING.
STRONG WINDS WILL CONTINUE ACROSS THE SD PLAINS ON SATURDAY AS
TIGHT PRESSURE GRADIENT REMAINS IN PLACE...ESPECIALLY DURING THE
MORNING AND EARLY AFTERNOON HOURS. STRONGEST WINDS WILL GENERALLY
BE EAST OF THE BLACK HILLS...WHERE 50-60KT 850 MB WINDS WILL BE IN
PLACE DURING THE MORNING. SUFFICIENT MIXING OF THE LOW LEVEL
ATMOSPHERE AND WEAK SUBSIDENCE SHOULD HELP MIX SOME OF THESE
STRONGER WINDS DOWN TO THE GROUND DURING THE MID TO LATE MORNING
HOURS. WINDS WILL GRADUALLY DECREASE IN THE AFTERNOON...ESPECIALLY
LATE...AS STRONG LOW LEVEL JET SHIFTS EAST AND PRESSURE GRADIENT
RELAXES. SKIES WILL BE MOSTLY SUNNY ACROSS THE AREA WITH HIGHS IN
THE 30S AND LOWER 40S.
MILDER AIR ALOFT WILL ALREADY BE MOVING INTO WESTERN AREAS
SATURDAY AFTERNOON AND ACROSS THE REST OF THE AREA SATURDAY
NIGHT. THIS WILL ALLOW FOR A WARMUP AGAIN ON SUNDAY WITH HIGHS
MOSTLY IN THE 50S ACROSS THE AREA. SKIES WILL BE MOSTLY
SUNNY/PARTLY CLOUDY ON SUNDAY.
EXTENDED...A SHORTWAVE WILL CROSS CENTRAL CANADA INTO THE NORTHERN
PLAINS ON MONDAY. ITS ASSOCIATED COLD FRONT WILL QUICKLY PUSH
THROUGH THE FORECAST AREA...BRINGING GUSTY NORTHWEST WINDS. MOISTURE
WITH THE FRONT IS LIMITED...RESULTING IN MAINLY CLOUDY SKIES AND
POSSIBLY A FEW SPRINKLES. KEPT MENTION OF POPS OUT OF THE FORECAST
AT THIS TIME. WEAK UPPER RIDGING ON TUESDAY WILL AGAIN OCCUR BEFORE
QUICKLY BREAKING DOWN WHEN A STRONGER SHORTWAVE AND UPPER TROF MOVES
THROUGH ON WEDNESDAY. EXPECT CHANCES FOR RAIN OR SNOW WEDNESDAY INTO
THURSDAY MORNING. DRY WEATHER IS FORECAST TO RETURN FOR THE
REMAINDER OF THE WORK WEEK WITH SURFACE HIGH PRESSURE BUILDING
OVER THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 6 AM MST /7 AM CST/ TO 5 PM MST /6 PM
CST/ SATURDAY FOR BENNETT-HAAKON-JACKSON-MELLETTE-NORTHERN
MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-SHANNON-
SOUTHERN MEADE CO PLAINS-TODD-TRIPP-ZIEBACH.
WIND ADVISORY UNTIL 6 AM MST /7 AM CST/ SATURDAY FOR BENNETT-
HAAKON-JACKSON-MELLETTE-NORTHERN MEADE CO PLAINS-PENNINGTON
CO PLAINS-PERKINS-SHANNON-SOUTHERN MEADE CO PLAINS-TODD-
TRIPP-ZIEBACH.
WIND ADVISORY UNTIL 5 PM MST SATURDAY FOR BUTTE-CUSTER CO PLAINS-
FALL RIVER-HARDING-HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-
RAPID CITY-SOUTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&
SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...JOHNSONHazardous weather outlook, Nov 25, 3:04 PM MST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MST FRI NOV 25 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
304 PM MST (404 PM CST) FRI NOV 25 2011
...WIND ADVISORY THROUGH TONIGHT AND A HIGH WIND WARNING SATURDAY FOR
PORTIONS OF NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA...
...WIND ADVISORY THROUGH SATURDAY FOR THE REST OF THE WESTERN
SOUTH DAKOTA PLAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL CROSS THE AREA LATE THIS AFTERNOON AND EVENING...
FOLLOWED BY VERY WINDY CONDITIONS TONIGHT. NORTHWESTERLY WINDS OF 20
TO 35 MPH WITH GUSTS OVER 45 MPH ARE EXPECTED BEHIND THE FRONT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG NORTHWESTERLY WINDS WILL CONTINUE ACROSS THE SOUTH DAKOTA
PLAINS ON SATURDAY. THE STRONGEST WINDS WILL BE EAST OF THE BLACK
HILLS INTO SOUTH CENTRAL SOUTH DAKOTA...WHERE WIND GUSTS TO 60 MPH
ARE EXPECTED DURING THE MORNING AND EARLY AFTERNOON HOURS. WINDS WILL
DECREASE LATE IN THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
High Wind, Rapid City
- When
- November 26, 12:30 AM MST to 12:00 PM MST
- Where
- Rapid City forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Pennington Co Plains
- When
- November 26, 1:00 AM MST to 12:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Southern Meade Co Plains
- When
- November 26, 3:00 AM MST to 12:00 PM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- November 26, 4:00 AM MST to 1:00 PM MST
- Where
- Jackson forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.694, -101.628 (the zone’s center; the record gives no point)
High Wind, Todd
- When
- November 26, 6:00 AM CST to 2:00 PM CST
- Where
- Todd forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.193, -100.718 (the zone’s center; the record gives no point)
High Wind, Perkins
- When
- November 26, 9:00 AM MST to 10:00 AM MST
- Where
- Perkins forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
High Wind, Northern Meade Co Plains
- When
- November 26, 9:00 AM MST to 10:00 AM MST
- Where
- Northern Meade Co Plains forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Ziebach
- When
- November 26, 9:00 AM MST to 10:00 AM MST
- Where
- Ziebach forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 44.980, -101.666 (the zone’s center; the record gives no point)
High Wind, Haakon
- When
- November 26, 9:00 AM MST to 1:00 PM MST
- Where
- Haakon forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 44.294, -101.540 (the zone’s center; the record gives no point)
High Wind, Oglala Lakota
- When
- November 26, 9:00 AM MST to 2:00 PM MST
- Where
- Oglala Lakota forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Trained Spotter
- Coordinates
- 43.336, -102.552 (the zone’s center; the record gives no point)
High Wind, Mellette
- When
- November 26, 10:00 AM CST to 1:00 PM CST
- Where
- Mellette forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Trained Spotter
- Coordinates
- 43.581, -100.760 (the zone’s center; the record gives no point)
High Wind, Tripp
- When
- November 26, 10:00 AM CST to 1:00 PM CST
- Where
- Tripp forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.346, -99.884 (the zone’s center; the record gives no point)
High Wind, Bennett
- When
- November 26, 10:00 AM MST to 12:00 PM MST
- Where
- Bennett forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.195, -101.664 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, November 26, 20111 death · 1 event
- High Wind in Texas, November 26, 2011$70,000 · 61 kt wind · 10 events
- Marine Strong Wind in Gulf of Mexico, November 26 to 27, 2011$25,000 · 1 event
- High Wind in Nebraska, November 26, 201118 events
- High Wind in Texas, November 26, 201154 kt wind · 16 events
- High Surf in Hawaii, November 26 to 27, 201115 events
- High Wind in Nebraska, November 26, 201153 kt wind · 10 events
- High Wind in Kansas, November 26, 201156 kt wind · 5 events
- High Wind in Oklahoma, November 26, 201153 kt wind · 4 events
- High Wind in Kansas, November 26, 20114 events
- High Wind in Texas, November 26, 201150 kt wind · 3 events
- High Wind in New Mexico, November 26, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351005, 351007, 351030, 351010, 351014, 351002, 351003, 351004, 351008, 351009, 351012, 351015, 351011.